Paralytic ileus may develop in many overdoses for any of the following reasons:
An ileus after an overdose is not usually a great problem in itself, as it tends to resolve after a few days. However, an ileus can interfere with management in a number of ways as it often persists long after other more serious complications have resolved. It frequently prolongs hospital stay, time of ventilation and can lead to considerable discomfort.
Treatment should aim to address any underlying medical problems and the use of specific drug treatment in this setting is of unproven benefit.
Dehydration is the most common remediable problem contributing to an ileus. Osmotic cathartics given with charcoal will only work efficiently if the patient is well hydrated. If the patient does not have renal failure, IV fluids should be given until a urine output of greater than 50-100 mL/hour indicates the patient is well hydrated. Electrolyte abnormalities (hypokalaemia, hypomagnesaemia) should also be corrected concomitantly.
Administration of charcoal or sorbitol should be ceased and the gastric contents should be aspirated if an NG or OG tube is in situ.
Specific drug treatments that are sometimes effective include:
Safe but usually ineffective.
This is only used in poisoning with drugs with anticholinergic effects. While safer than dipping the patient's finger in an organophosphate, there are a number of reports of physostigmine precipitating seizures and cardiac arrest in tricyclic antidepressant poisoning (perhaps due to a vagal effect). Neostigmine, however, appears safer in this context (Isbister GK et al, 2001) and for pure anticholinergic induced ileus is probably the treatment of choice. This treatment should only be given when all cardiac features of the poisoning have resolved.
This drug is largely untrialled for this indication. We have used it on a few occasions with only partial success.
Trials of IV erythromycin in patients unable to tolerate NG feeding have shown very promising results from this therapy. However, IV erythromycin has also occasionally been reported to cause torsade de pointes and therefore its use in patients who have ingested drugs with 'antiarrhythmic' or cardiotoxic effects is probably contraindicated.
Isbister GK, Oakley P, Whyte I, Dawson A. Treatment of anticholinergic-induced ileus with neostigmine. Ann Emerg Med 2001; 38(6):689-693.